Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Cheyenne, WY

June 2, 20194 counties in Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 2, 2019, 6:50 PM MDT for 4 counties in Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2019, 6:50 PM MDT (00:50 UTC)
Expired
Jun 2, 2019, 7:15 PM MDT
In force
25 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:50 PM MDTHAIL 1Kimball, NEHAILING FOR LAST FIFTEEN MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WUUS55 KCYS 030050
SVRCYS
NEC007-033-105-123-030115-
/O.NEW.KCYS.SV.W.0071.190603T0050Z-190603T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
650 PM MDT Sun Jun 2 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cheyenne County in the Panhandle of Nebraska...
  Northeastern Kimball County in the Panhandle of Nebraska...
  Southwestern Morrill County in the Panhandle of Nebraska...
  Southeastern Banner County in the Panhandle of Nebraska...

* Until 715 PM MDT.

* At 649 PM MDT, a severe thunderstorm was located near Kimball,
  moving northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters reported quarter sized hail near 
           Kimball.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Kimball, Potter, Dix and Kimball Airport. 

This includes Interstate 80 in Nebraska between mile markers 19 and
50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4113 10367 4132 10376 4154 10330 4116 10310
TIME...MOT...LOC 0049Z 240DEG 28KT 4127 10359 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lyons
2 follow-up statements
179 
WWUS55 KCYS 030056
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
656 PM MDT Sun Jun 2 2019

NEC007-033-105-123-030115-
/O.CON.KCYS.SV.W.0071.000000T0000Z-190603T0115Z/
Cheyenne NE-Kimball NE-Morrill NE-Banner NE-
656 PM MDT Sun Jun 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN CHEYENNE...NORTHEASTERN KIMBALL...SOUTHWESTERN
MORRILL AND SOUTHEASTERN BANNER COUNTIES...

At 655 PM MDT, a severe thunderstorm was located near Dix, or 8 miles
northeast of Kimball, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters reported quarter sized hail and a 
         wall cloud near Kimball.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Kimball, Potter and Dix. 

This includes Interstate 80 in Nebraska between mile markers 23 and
44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4119 10360 4126 10368 4135 10370 4154 10330
      4120 10312
TIME...MOT...LOC 0055Z 248DEG 21KT 4130 10351 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Lyons
634 
WWUS55 KCYS 030116
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
716 PM MDT Sun Jun 2 2019

NEC007-033-105-123-030126-
/O.EXP.KCYS.SV.W.0071.000000T0000Z-190603T0115Z/
Cheyenne NE-Kimball NE-Morrill NE-Banner NE-
716 PM MDT Sun Jun 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4119 10360 4126 10368 4135 10370 4154 10330
      4120 10312
TIME...MOT...LOC 0116Z 240DEG 28KT 4137 10334 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:19 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 2, 5:19 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
519 PM MDT Sun Jun 2 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Sun Jun 2 2019

***Severe Thunderstorm Watch remains in effect until 1100 PM MDT
tonight***

Severe Thunderstorm Watch remains in effect for most of southeast
Wyoming this afternoon and this evening, with the exception of
Carbon county. A new Severe Thunderstorm Watch has just been
issued for all of western Nebraska until 11 PM tonight. Current
KCYS radar loop shows scattered thunderstorms developing across
southeast Wyoming and the northern Nebraska panhandle. Some
storms are pushing east towards the NE/WY border south of
Torrington to Pine Bluffs, but these storms are struggling to hold
together with a decent amount of CIN in the llvls. Will keep the
Watch going since the overall environment is relatively favorable
for some severe thunderstorms. However, 0-6km and effective shear
values are not very impressive as the environment has struggled to
produce 25-30 knots of shear. CAPE is impressive, but will need
higher shear values to maintain any deep convection. There is the
potential for the outflow boundaries to enhance shear in the low
to midlevels, but most high-res models show values below 30 knots
for most of the afternoon and lines of thunderstorms developing,
which will limit large hail chances. As we head into the evening,
strong winds and frequent lightning will likely become the
primary concerns due to upscale growth of thunderstorms into
organized lines.

Depending on how much rain falls with these thunderstorms, patchy
fog is possible across some areas, especially the river valleys.
Added some fog to the forecast, but this will be a conditional
forecast based on rain amounts and coverage, so went with limited
coverage at this time. Another round of thunderstorms are
expected Monday, but any strong or severe thunderstorms look to be
confined to extreme southeast Wyoming and the far southern
Nebraska panhandle. Wednesday is more of the same, with maybe a
lower chances of severe due to low/marginal shear values. Daytime
temperatures will remain near average for this time of the year
with highs in the low/mid 70s across most of southeast Wyoming,
and upper 70s to low 80s across the lower elevations of far
eastern Wyoming and western Nebraska. Nighttime lows will be
seasonable for this time of the year and generally in the 40s.

.LONG TERM...(Wednesday through Saturday)
Issued at 345 AM MDT Sun Jun 2 2019

Wednesday...A bit cooler than Tuesday with more cloud cover in the
afternoon. Looks like enough low and mid level moisture in the
upslope southeast low level flow to produce isolated to scattered
afternoon and evening showers and thunderstorms.

Thursday...Low amplitude shortwave ridging aloft develops overhead,
producing a warmer day. With more limited low and mid level moisture
and warmer temperatures aloft inhibiting convection, chances for
showers and thunderstorms will be minimal.

Friday...A slow warming trend continues based on 700 mb temperatures
and the return of southwest flow aloft in the warm sector ahead of
the approaching cold front. Continued mostly dry with limited low
and mid level moisture.

Saturday...Somewhat cooler in the wake of a passing Pacific cold
front and its associated shortwave trough aloft over the northern
Rockies. With minimal low and mid level moisture in the low and mid
level downslope flow, chance for showers and thunderstorms will be
limited.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 519 PM MDT Sun Jun 2 2019

Scattered showers and tstms will be over many areas into early this
evening before dissipating or moving east of the area.  Mainly VFR
then expected at all terminals tonight into Monday though some fog
possible over parts of the Panhandle towards 12Z.  Wdly sctd showers
and tstms again Monday afternoon but less coverage.

&&

.FIRE WEATHER...
Issued at 246 PM MDT Sun Jun 2 2019

Minimal to no fire weather concerns over the next 7 days. Generally
light winds and moderate-high humidities are expected through
this week. There will be a daily chance of showers and thunderstorms,
some with heavy rain, through most of the week with a brief
drying trend possible by Thursday.

&&

.HYDROLOGY...
Issued at 246 PM MDT Sun Jun 2 2019

Rivers and streams remain elevated today and that should continue
through Wednesday. The Laramie River and the upper North Platte
River near Saratoga Wyoming are expected to approach flood stage
later this week due to high elevated snow melt, with the Little
Snake River in southern Carbon county the next concern by next
weekend. Will closely monitor the potential for localized flash
flooding with any thunderstorms due to the already saturated
ground from storm systems last week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...RE
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 2, 4:30 PM MDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
430 PM MDT Sun Jun 2 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
031915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
430 PM MDT Sun Jun 2 2019

This hazardous weather outlook is for western Nebraska and
most of southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect for most of southeast
Wyoming and western Nebraska this afternoon through this evening.
Scattered thunderstorms will continue to develop across the area.
These storms will become strong to severe over the next few hours as
they move eastward. Thunderstorms will continue through 900 PM MDT
this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms are expected each afternoon through the week with
lower chances on Thursday and Friday.

.Spotter information statement...

Spotter are urged to report severe weather and flash flooding to
the National Weather Service today through late this evening.

WYZ104-109>114-031915-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
430 PM MDT Sun Jun 2 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms will continue this
afternoon and into early this evening. Small hail and gusty winds
are possible in and near these thunderstorms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms are expected each afternoon through the week with
lower chances on Thursday and Friday.

.Spotter information statement...

Spotter activation is unlikely this afternoon, but spotters are
urged to contact the National Weather Service to report stronger
wind gusts and hail sizes.

In the hours before

Local storm report, Jun 2, 6:21 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
621 PM MDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             8 NE BURNS              41.27N 104.25W
06/02/2019  E0.70 INCH       LARAMIE            WY   LAW ENFORCEMENT

&&

WM
Special weather statement, Jun 2, 6:33 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
633 PM MDT Sun Jun 2 2019

WYZ117>119-030115-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
633 PM MDT Sun Jun 2 2019

...SPECIAL WEATHER STATEMENT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Greeley, or over Cheyenne, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Burns, South Greeley, Hillsdale, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 23.
 Interstate 80 in Wyoming between mile markers 355 and 384.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4135 10485 4151 10457 4128 10431 4108 10442
      4100 10464 4100 10499
TIME...MOT...LOC 0032Z 223DEG 29KT 4111 10478

Lyons
Local storm report, Jun 2, 6:37 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 NNE CRAWFORD          42.71N 103.40W
06/02/2019  E0.70 INCH       DAWES              NE   EMERGENCY MNGR

            SEVEN INCHES OF HAIL AND RAIN ACCUMULATED
            ALONG HIGHWAY 2 AND 71 NORTH OF CRAWFORD.

&&

WM
Special weather statement, Jun 2, 6:38 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
638 PM MDT Sun Jun 2 2019

NEZ002-003-030130-
Box Butte NE-Dawes NE-
638 PM MDT Sun Jun 2 2019

...SPECIAL WEATHER STATEMENT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Crawford, or 19 miles southwest of Chadron, moving
southeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Box Butte Campground and Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4263 10341 4272 10320 4248 10288 4234 10321
TIME...MOT...LOC 0038Z 329DEG 16KT 4262 10326

Worley
Special weather statement, Jun 2, 6:43 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
643 PM MDT Sun Jun 2 2019

NEZ054-055-030130-
Kimball NE-Cheyenne NE-
643 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 730 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dix, or near Kimball, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kimball, Potter, Dix, Brownson, Lorenzo and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 21 and
55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4103 10369 4130 10367 4132 10304 4102 10303
TIME...MOT...LOC 0043Z 267DEG 24KT 4117 10356

Lyons
Special weather statement, Jun 2, 6:50 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
650 PM MDT Sun Jun 2 2019

WYZ102-107-108-030130-
East Platte County WY-Goshen County WY-Niobrara County WY-
650 PM MDT Sun Jun 2 2019

...SPECIAL WEATHER STATEMENT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Rawhide Buttes, or 15 miles southwest of Lusk, moving
east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Prairie Center, Rawhide Buttes and Jay Em.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern and east central Wyoming.

LAT...LON 4256 10475 4269 10471 4263 10413 4237 10422
TIME...MOT...LOC 0050Z 284DEG 21KT 4259 10465

Worley

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:03 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux42 min
Jun 2, 6:18 PM MDTSevere Thunderstorm WarningCYSDawes24 min
Jun 2, 6:26 PM MDTAreal Flood AdvisoryCYSBanner, Kimball3 hr
Jun 2, 6:38 PM MDTSpecial Weather StatementCYSDawes52 min
Jun 2, 6:43 PM MDTSpecial Weather StatementCYSKimball47 min
Jun 2, 6:56 PM MDTSpecial Weather StatementCYSBox Butte49 min
Jun 2, 7:17 PM MDTSpecial Weather StatementCYSMorrill43 min
Jun 2, 8:03 PM MDTSpecial Weather StatementCYSCheyenne27 min
Jun 3, 3:02 AM MDTFlash Flood WatchCYSBanner, Cheyenne, Kimball, Morrill17 hr
Jun 3, 2:42 PM MDTAreal Flood AdvisoryCYSDawes36 hr
Jun 3, 4:15 PM MDTSevere Thunderstorm WarningCYSKimball30 min
Jun 3, 4:40 PM MDTSevere Thunderstorm WarningCYSKimball35 min
Jun 3, 4:59 PM MDTSevere Thunderstorm WarningCYSKimball31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.